MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 06/13/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: open wound anterior abdominal wall seroma, additional surgery, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: extensive lysis of adhesions with a repair of ventral hernia using a 10 x 15 cm ___ mesh.Implant: gore® dualmesh® plus biomaterial ref:1dlmcp03, lot: 03807766 implant date: (b)(6), 2006 [hospitalization (b)(6), 2006 ¿ discharge date unknown] ¿ (b)(6) 2006: (b)(6) medical center - (b)(6)campus ((b)(6), mi).(b)(6), d.O.Operative report.Pre- and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Estimated blood loss: n/a.Specimens: n/a.¿ indications: ¿the patient is a 71-year-old female with a defect to the right of an upper midline incision.She has had multiple prior surgeries, but this is now currently bothering her, so informed consent was obtained for repair of the hernia.¿ ¿ gross findings: ¿extensive abdominal adhesions from prior surgeries, 3 x 3 cm recurrent ventral hernia, repaired with a 10 x 15 cm ____ mesh.¿ ¿ procedure: "¿a blunt port is used to enter the abdomen and the left upper quadrant.Eventually we ended up putting in a 10-mm right upper quadrant port, a 5 mm right lower quadrant port and a 5 mm left lower quadrant port.We had to do extensive lysis of adhesions, as the omentum and even some stomach was adhered to the anterior abdominal wall that took at least 30 to 45 minutes.Once that was done we could see the defect, which measured about 3 x 3 cm.We selected a 10 x 15 cm mesh, placed sutures in the corner, put it into the abdomen, secured the sutures and then tacked the mesh around the perimeter.This covered the defect with good overlap.The actual tacking and tying was done with pneumoperitoneum pressure reduced to 10.All ports were then fully removed.The abdomen was desufflated.The trocar sites were closed with 4-0 vicryl for the skin.A dressing was applied.The patient was taken to post anesthesia care in satisfactory condition." ¿ (b)(6) 2006: (b)(6) medical center - (b)(6) campus ((b)(6), mi).Implant sticker: gore® dualmesh® plus biomaterial ref:1dlmcp03, lot: 03807766, w.L.Gore & associates., size n/a, expiration date n/a, quantity (b)(4).¿ the records confirm gore® dualmesh® plus biomaterial (ref:1dlmcp03, lot: 03807766) was implanted during the procedure.Relevant medical information: explant procedure: procedure name not provided.Explant surgery: (b)(6), 2016 [hospitalization (b)(6), 2016] ¿ (b)(6) 2016: (b)(6) health system ((b)(6), mi).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: open wound anterior abdominal wall, subsequent encounter.Anesthesia: general.Estimated blood loss: less than 20 ml.Specimens: none.¿ indications: ¿(b)(6) is a 82 y.O.Female who previously underwent mesh repair of an anterior abdominal wall defect.She now has a chronic draining wound over the previously placed mesh, suspicious for chronic mesh infection vs fistula.Therefore exploration of the wound with the goal of mesh removal of mesh, exploratory laparotomy with possible bowel resection was recommended for the prevention of complications.All indications including the risks and benefits of surgery were explained.Risks include bleeding, infection, need for more extensive surgery, injury to the underlying bowel, need for bowel resection, fistula, hernia recurrence, failure of operation, chronic wound, scar, dvt, pe, and even death were explained.Informed consent was obtained.¿ ¿ findings: ¿chronic draining sinus tract down to the mesh which was not incorporated or epithelialized with surrounding hypergranulation tissue and fluid.Second layer beneath the mesh likely from alloderm.No fistula identified.¿ ¿ procedure: "¿a vertical midline incision was made overlying open abdominal wound and carried down through subcutaneous tissue with bovie.Hemostasis was assured throughout with bovie.The subcutaneous tissue was dense and fibrotic tissue.There was free fluid and edema present.The fascia was identified and opened.Immediately upon opening, unincorporated synthetic mesh (likely goretex mesh) was encountered which with dark serous fluid.The mesh was grasped and separated easily from the surrounding tissue.No bowel was visible.The plane between the mesh and the abdominal cavity was scar.This could be the plane where the alloderm mesh was previously placed and prolene sutures were seen.This may have been an interposition of synthetic mesh on top of biological mesh.It is unclear, but the mesh was completely removed.The draining sinus was excised with bovie and the mesh and draining sinus were passed off of the field.The wound was probed.There was no obvious fistula tract that we could identify.I believe we were preperitoneal at this point.The cavity was thoroughly irrigated with saline and hemostasis was assured.The edges of the fascia were identified and appeared healthy.The anterior sheath was plicated and closed using #1 pds interrupted sutures.Immediately cranial to this a 3 cm fascial defect was present, the fascial edges were grasped with kocher's.The fascia was cleared circumferentially for at least 3 cm.No bowel was noticeable.The defect was closed primarily using #1 pds figure of eight and simple interrupted sutures.The wound was copiously irrigated with saline, subcutaneous tissue was closed with 3-0 vicryl to approximate the dead space.All sponge, instrument, and needle counts were correct.The skin was irrigated and closed with staples and a sterile dressing of acticoat, telfa, and tegaderm was applied.Patient was awoken from general anesthesia and transported to the pacu in stable condition with no immediately apparent complications¿" a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation findings code.Updated health effect - impact code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ there is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14875814
Report Number2017233-2022-03075
Device Sequence Number5831633
Product Code FTL
UDI-Device Identifier00733132601103
UDI-Public00733132601103
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/16/2007
Device Model Number1DLMCP03
Device Catalogue Number1DLMCP03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/27/2022
Supplement Date Received by Manufacturer07/08/2022
08/08/2022
08/08/2022
Initial Report FDA Received Date06/30/2022
Supplement Report FDA Received Date07/12/2022
08/18/2022
02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/16/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age82 YR
Patient SexUnknown
Patient Weight79 KG